Iododerma from Contrast Material: NEJM case report
A 57-year-old man presented to the emergency department with a 12-hour history of hematuria. Intravenous urography was performed after the administration of iodinated contrast material. Several hours later, generalized pustular eruptions developed, with multiple coalescing vesicles and pus-filled bullae observed on the patient’s face and ears (Panels A and B, respectively), his trunk, and his arms and legs.

Laboratory studies indicated neutrophilia and mild eosinophilia (with 55% neutrophils and 8% eosinophils). The white-cell count was 6500 per cubic millimeter. Histopathological examination of the lesions revealed pseudoepitheliomatous hyperplasia, full-thickness epidermal necrosis, and a diffuse neutrophilic dermal infiltrate. The results of microbiologic studies were negative.

On the basis of these findings, a diagnosis of iododerma was made. Iododerma is a hypersensitivity reaction to iodine.

Although its pathogenesis is not understood, delayed iodine clearance and the induction of neutrophil degranulation have been proposed as mechanisms. Intravenous injection of iodinated contrast material is among the most common causes of iododerma; however, iododerma has also been reported after the oral or topical administration of iodine.

Treatment with thalidomide was initiated, and the skin lesions completely resolved within 4 weeks. After careful evaluation, the cause of the hematuria was not identified. The hematuria resolved spontaneously within 3 days without treatment. The patient’s kidney function remained normal.

Source: https://www.nejm.org/doi/full/10.1056/NEJMicm1512512
A●●●●●a R●o and 2 other likes this2 shares
Like
Comment
Share